Tuesday, August 19, 2008
By Kevin Patterson, MD
Originally posted at the Institute to Enhance Palliative Care, University of Pittsburgh Medical Center
Vol 8, No. 7 - August 2008Case:
Mr. R is a 65-year-old man who retired as a high-level executive at a large business. He had been hospitalized with worsening pulmonary fibrosis and had ultimately received a double lung transplant. Following transplant, Mr. R suffered multiple complications over a period of three months. In these months, Mr. R was a participant in his own care during times of relative medical improvement. Yet his primary team noticed at the present admission that, he seemed to be withdrawn and was not engaging well with physical or occupational therapy. The team also noted that he had more difficulty concentrating when they went into the room to see him. The team expressed concern that the stress of a prolonged hospitalization was getting to him and/or that Mr. R might be suffering from depression.
The team requested a palliative care consult and, as the psychiatrist on the service, I was asked to see Mr. R. When I first examined him, I indeed found him to be quiet and withdrawn and not at all the "go-getter" that his wife described. When the palliative care doctor had initially seen the patient, she was concerned that he appeared to be confused at times, and my examination bore this out. Mr. R was lethargic and would drift in and out of sleep while we talked. With a little prodding, he revealed that he had noticed a "problem" with his thinking and frequently found himself to be unsure of where he was and why people were coming in and out of his room. He denied any hallucinations or paranoia.
It is very common for doctors to identify hyperactive delirium in patients. Hyperactive delirium is the disturbance in thinking that results from physical illness, medications, or various other etiologies and is characterized by a previously stable individual becoming disoriented, agitated, paranoid, and hallucinatory. It frequently results in a disturbance on the medical unit, and is therefore usually diagnosed. Far more common, but less frequently noticed (estimates run from 32-66% missed) is the condition known as hypoactive delirium. Hypoactive delirium is also a disturbance of consciousness wherein the patient's mental status waxes and wanes, but it frequently manifests with symptoms more like those observed in Mr. R: patients become withdrawn, display less motivation, have lower energy, and are quietly confused.
It is not uncommon for patients with this symptom set to be mistaken for depressed or even as simply lacking the motivation to improve medically. The incidence of delirium among hospitalized patients has been estimated at around 10%. Among patients nearing the end of life, these numbers increase to approximately 60%. It is known that untreated delirium results in increased morbidity and mortality in the 6 months following a hospitalization. Identifying and treating hypoactive delirium is therefore an important component of improved quality and length of life for palliative care patients.
The treatment for both hyperactive and hypoactive delirium is the same: identification and treatment of the underlying cause, and short-term use of antipsychotic medications to reduce disruptive symptoms. Mr. R was started on risperidone 0.25mg twice a day with additional doses available as needed. Within two days of starting this regimen, he was interacting more with his providers, reengaging in rehab, and having conversations with his wife that both of them found to be more successful. Mr. R. never endorsed symptoms that would suggest depression. He was better able to communicate his needs and participate in his care.
1. Casarett D, et al. Diagnosis and management of delirium near the end of life. Ann Int Med 2001; 135 (1): 32-40. (open access pdf)
2. Rea RS, et al. Atypical antipsychotics versus haloperidol for treatment of delirium in acutely ill patients. Pharmacotherapy 2007; 24 (4): 588-94.(no open access pdf)